Alert archive / Kentucky / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 422, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Jul 19, 2012, 8:26 PM CDT for 5 counties in Kentucky. It was in force for 49 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 19, 2012, 8:26 PM CDT (01:26 UTC)
- Expired
- Jul 19, 2012, 9:15 PM CDT
- In force
- 49 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Hail
- 0.5 in
- Wind
- 60.0 mph
Counties Adair County, KY, Casey County, KY, Green County, KY, Metcalfe County, KY, Russell County, KY
The radar
The Louisville radar (KLVX), 123 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 8:42 PM CDT | TSTM WND DMG | Cane Valley, KY | A TREE FELL ALONG CANE VALLEY MILL ROAD. |
| Jul 19, 8:47 PM CDT | TSTM WND DMG | 4 W Gradyville, KY | SEVERAL TREES DOWN ACROSS ADAIR COUNTY. ONE FELL ALONG BENNETT RIDGE ROAD NEAR GREEN COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 19, 2:40 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 1.4 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2853 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1475 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
914
WUUS53 KLMK 200126
SVRLMK
KYC001-045-087-169-207-200215-
/O.NEW.KLMK.SV.W.0422.120720T0126Z-120720T0215Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
826 PM CDT THU JUL 19 2012
THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ADAIR COUNTY IN SOUTH CENTRAL KENTUCKY...
SOUTHERN CASEY COUNTY IN SOUTH CENTRAL KENTUCKY...
SOUTHEASTERN GREEN COUNTY IN SOUTH CENTRAL KENTUCKY...
NORTHERN METCALFE COUNTY IN SOUTH CENTRAL KENTUCKY...
RUSSELL COUNTY IN SOUTH CENTRAL KENTUCKY...
* UNTIL 915 PM CDT/1015 PM EDT/
* AT 824 PM CDT/924 PM EDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM MELL TO COBURG...MOVING SOUTHEAST AT 25
MPH.
* SEVERE THUNDERSTORMS WILL ALSO IMPACT...
JAMESTOWN...
COLUMBIA...
KNIFLEY AND CASEY CREEK...
WEED AND BLISS...
BARNETT SPRINGS AND DUNBAR HILL...
PELLYTON AND NEATSVILLE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT OR POST YOUR REPORT TO
THE NATIONAL WEATHER SERVICE LOUISVILLE FACEBOOK PAGE.
&&
LAT...LON 3691 8526 3692 8524 3693 8530 3710 8562
3722 8537 3720 8536 3719 8535 3724 8531
3727 8520 3730 8517 3712 8489 3705 8490
3699 8483 3694 8491 3696 8494 3692 8495
3683 8512
TIME...MOT...LOC 0126Z 316DEG 20KT 3707 8556 3722 8534
WIND...HAIL 60MPH <.50IN
$$
MJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 8:15 PM CDT, 11 minutes earlier.
Area forecast discussion, Jul 19, 8:15 PM CDT, 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 915 PM EDT THU JUL 19 2012 .Forecast Update... Issued at 815 PM EDT Thu Jul 19 2012 Strong and severe storms are ongoing across the CWA ahead of a surface low over central IN and an upper level disturbance moving into the Ohio Valley. Separate clusters of forward propagating storms have congealed into a line across south central Kentucky and will continue to move southeast through the next few hours. Upstream additional scattered storms are developing along the cold front extending from the surface low. Will leave the watch in place for the entire area to account for these storms, however will reduce coverage from northwest to southeast over the next several hours. Numerous reports of wind and lightning damage have been taken and will continue across south central Kentucky where airmass has been virtually untouched to this point. With impulse still to the northwest and moist atmosphere still in place, expect at least scattered coverage through the overnight. Severe threat should diminish over the next few hours. Severe T-storm watch is set to expire at 11 PM EDT. Coverage will increase again, especially east of I-65 tomorrow ahead of the cold frontal passage. && .Short Term (Tonight - Friday Night)... Issued at 320 PM EDT Thu Jul 19 2012 ...Strong to Severe Storms Expected this Evening... Storms have been slow to develop this afternoon with a slight cap in place over most of the area. However, one area that we have seen some activity in is over portions of the Bluegrass and north central KY where strong to marginally severe storms have been widely scattered this afternoon. We've had one report of 61 mph winds at the Clark Co mesonet this afternoon. This area had better lift due to an upper level shortwave moving across central IN/OH today. The rest of our area has been inhibited by the cap and lack of trigger so far. This evening will be more favorable for a period of more widespread strong to severe storms from about 7pm to 2am EDT. We're already starting to see more storms break the cap over north central KY east of I-65 as of 3pm EDT. Also, energy from the main upper level trough will dive south this evening helping to produce numerous showers and storms over the area. Several sfc boundaries exist to focus convection ahead of the main sfc front which extend SW from the sfc low over central Illinois to southwest MO. The low and sfc front will move east overnight with the sfc front crossing the area sometime tomorrow morning. Some models indicate it may stall some where over south central/east central KY tomorrow afternoon giving southern and eastern portions of KY possibly another chance of storms although probably not quite as strong. Convection should clear the entire area sometime Fri night. Strong to severe storms this evening will contain damaging winds as the main threat. With plenty of CAPE, severe hail will also be a threat. If a storm can latch onto a boundary, rotation or an isld tornado could be possible but not likely. With heat indices reaching criteria over most of the advisory area, will leave in place for now. Probably will cancel that early if convection becomes more widespread. Temps tonight will be in the lower 70s with highs tomorrow in the mid 80s to around 90. Lows Fri night will be in the upper 60s to lower 70s. .Long Term (Saturday through Thursday)... Issued at 300 PM EDT Thu Jul 19 2012 Main trough axis should be off to our southeast Saturday morning. With that shift, airmass should be drier over us. Expect troughiness to be to our east most of this period, but it will weaken as a ridge builds into the lower Mississippi River Valley. Thus expect after a near normal start to temperatures Saturday, we will see a steady rise after that. After a dry weekend, we should start seeing isolated coverage again Monday afternoon and then scattered storms the rest of the week. Heat indices look to get close to the advisory level by midweek. && .Aviation (18Z TAF Issuance)... Issued at 720 PM EDT Thu Jul 19 2012 Organized clusters of strong to severe storms are ongoing across the TAF sites. Numerous thunderstorms will continue through the evening ahead of an approaching cold front and upper level disturbance. Any thunderstorm that hits a terminal will have potential to be briefly severe with gusts over 50 knots, 1/4SM visibility and excessive cloud to ground lightning. Especially over the next few hours at all TAF sites. Surface winds will be variable and gusty this evening with outflow boundaries all over the place. Thereafter, a general WSW flow between 5 to 10 mph will take over. Cold front will gradually slide through the area during the day tomorrow with scattered to numerous storms developing along and east of I-65 ahead of the front. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...NONE. KY...NONE. Update...........BJS Short Term.......AMS Long Term........RJS Aviation.........BJS
Hazardous weather outlook, Jul 19, 8:08 PM CDT, 18 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE LOUISVILLE KY 908 PM EDT THU JUL 19 2012 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-210415- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN- PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY- MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY- OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY- HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY- NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY- LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY- EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY- WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY- ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY- INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON... JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY... JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG... BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX... MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE... BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN... CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON... PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG... NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE... LANCASTER...RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE... GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE... BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE... EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY 908 PM EDT THU JUL 19 2012 /808 PM CDT THU JUL 19 2012/ ...SEVERE THUNDERSTORM WATCH 495 IN EFFECT UNTIL 11 PM EDT /10 PM CDT/ THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...TONIGHT. NUMEROUS THUNDERSTORMS ARE OCCURRING THIS EVENING AHEAD OF A MID LEVEL DISTURBANCE AND ASSOCIATED SURFACE LOW. STRONG AND SEVERE STORMS ARE ANTICIPATED WITH TORRENTIAL RAINFALL... EXCESSIVE CLOUD TO GROUND LIGHTNING...AND DAMAGING WINDS BEING THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED FRIDAY AND FRIDAY EVENING AS A WEAK COOL FRONT AND UPPER TROUGH CROSS THE REGION. THE MAIN THREATS WITH THESE STORMS WILL BE HEAVY RAIN...FREQUENT LIGHTNING...AND GUSTY WINDS. ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON MONDAY THROUGH TUESDAY. BRIEF HEAVY RAINFALL AND GUSTY WINDS WILL BE THE MAIN THREAT WITH THESE STORMS. THUNDERSTORMS MAY INCREASE IN COVERAGE ON WEDNESDAY AS A WEAK COOL FRONT APPROACHES FROM THE NORTHWEST. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT INSTANCES OF STRONG WINDS AND VERY HEAVY RAIN TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/LOUISVILLE (ALL LOWER CASE). BJS/RJS
In the hours before
Local storm report, Jul 19, 7:58 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
858 PM EDT THU JUL 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM TSTM WND GST 8 W ELIZABETHTOWN 37.70N 86.02W
07/19/2012 M60 MPH HARDIN KY MESONET
&&
EVENT NUMBER LMK1200846
EBWLocal storm report, Jul 19, 7:59 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
859 PM EDT THU JUL 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM TSTM WND DMG MORGANTOWN 37.22N 86.70W
07/19/2012 BUTLER KY COUNTY OFFICIAL
TRAILERS DAMAGED BY MULTIPLE TREES DOWN
&&
EVENT NUMBER LMK1200847
JSDLocal storm report, Jul 19, 8:04 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
904 PM EDT THU JUL 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0847 PM TSTM WND DMG 3 S LOUISVILLE 38.18N 85.74W
07/19/2012 JEFFERSON KY FIRE DEPT/RESCUE
NUMEROUS TREES DOWN IN AUDUBON PARK. TREES ARE BLOCKING
SEVERAL ROADS.
&&
EVENT NUMBER LMK1200848
EBWLocal storm report, Jul 19, 8:11 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
911 PM EDT THU JUL 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0828 PM TSTM WND DMG BRANDENBURG 38.00N 86.18W
07/19/2012 MEADE KY LAW ENFORCEMENT
MULTIPLE TREES DOWN ACROSS THE COUNTY
&&
EVENT NUMBER LMK1200849
AMSLocal storm report, Jul 19, 8:15 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
915 PM EDT THU JUL 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM HAIL ELIZABETHTOWN 37.70N 85.87W
07/19/2012 E1.75 INCH HARDIN KY LAW ENFORCEMENT
ON THE WK PARKWAY AROUNT MILE MARKER 125.
&&
EVENT NUMBER LMK1200850
EBWLocal storm report, Jul 19, 8:16 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
916 PM EDT THU JUL 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0856 PM TSTM WND DMG ELIZABETHTOWN 37.70N 85.87W
07/19/2012 HARDIN KY LAW ENFORCEMENT
TREES DOWN OVER MUCH OF THE COUNTY.
&&
EVENT NUMBER LMK1200851
EBWThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 7:06 PM CDT | Severe Thunderstorm Warning | LMK | Grayson | 29 min |
| Jul 19, 7:13 PM CDT | Severe Thunderstorm Warning | LMK | Meade | 32 min |
| Jul 19, 7:14 PM CDT | Severe Thunderstorm Warning | LMK | Edmonson, Warren | 46 min |
| Jul 19, 7:17 PM CDT | Tornado Warning | LMK | Edmonson | 18 min |
| Jul 19, 7:20 PM CDT | Severe Thunderstorm Warning | LMK | Butler, Edmonson, Warren | 30 min |
| Jul 19, 7:21 PM CDT | Severe Thunderstorm Warning | LMK | Fayette, Garrard, Jessamine, Madison | 44 min |
| Jul 19, 7:26 PM CDT | Severe Thunderstorm Warning | LMK | Green, Hart | 44 min |
| Jul 19, 7:28 PM CDT | Severe Thunderstorm Warning | LMK | Bullitt, Jefferson | 32 min |
| Jul 19, 7:34 PM CDT | Severe Thunderstorm Warning | LMK | Grayson, Hardin, Hart | 46 min |
| Jul 19, 7:37 PM CDT | Severe Thunderstorm Warning | LMK | Bullitt, Hardin, Meade | 38 min |
| Jul 19, 7:37 PM CDT | Severe Thunderstorm Warning | LMK | Adair, Boyle, Casey, Garrard, Green, Larue and 3 more | 58 min |
| Jul 19, 7:40 PM CDT | Special Weather Statement | LMK | Hart | 30 min |
| Jul 19, 7:44 PM CDT | Severe Thunderstorm Warning | LMK | Hardin | 41 min |
| Jul 19, 7:49 PM CDT | Severe Thunderstorm Warning | LMK | Edmonson, Simpson, Warren | 41 min |
| Jul 19, 7:59 PM CDT | Severe Thunderstorm Warning | LMK | Hardin, Larue | 31 min |
| Jul 19, 8:05 PM CDT | Severe Thunderstorm Warning | LMK | Allen, Barren, Hart, Metcalfe, Monroe, Simpson and 1 more | 45 min |
| Jul 19, 8:30 PM CDT | Severe Thunderstorm Warning | LMK | Simpson | 20 min |
| Jul 19, 8:41 PM CDT | Severe Thunderstorm Warning | LMK | Adair, Allen, Barren, Cumberland, Metcalfe, Monroe | 29 min |
| Jul 19, 9:07 PM CDT | Severe Thunderstorm Warning | LMK | Adair, Clinton, Cumberland, Metcalfe, Monroe | 43 min |
| Jul 19, 9:13 PM CDT | Severe Thunderstorm Warning | LMK | Adair, Russell | 32 min |
| Jul 19, 9:24 PM CDT | Special Weather Statement | LMK | Hancock | 31 min |
| Jul 19, 9:45 PM CDT | Special Weather Statement | LMK | Logan | 30 min |
| Jul 19, 9:52 PM CDT | Special Weather Statement | LMK | Clinton | 28 min |
| Jul 19, 10:08 PM CDT | Special Weather Statement | LMK | Allen | 27 min |
| Jul 19, 10:45 PM CDT | Areal Flood Advisory | LMK | Logan, Warren | 3 hr |
| Jul 19, 10:48 PM CDT | Special Weather Statement | LMK | Ohio | 32 min |
| Jul 19, 10:56 PM CDT | Special Weather Statement | LMK | Simpson | 29 min |
| Jul 19, 11:18 PM CDT | Special Weather Statement | LMK | Ohio | 27 min |
| Jul 19, 11:21 PM CDT | Areal Flood Advisory | LMK | Logan, Simpson | 3 hr |
| Jul 20, 2:37 PM CDT | Special Weather Statement | LMK | Allen | 28 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.